Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 1997, 10:56 PM CDT for Carson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 1997, 10:56 PM CDT (03:56 UTC)
- Expired
- May 29, 1997, 11:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Carson County, TX
The radar
The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS1 KAMA 300357 RRA SVRAMA TXC065-300430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1056 PM CDT THU MAY 29 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHERN CARSON COUNTY AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM THREE MILES SOUTHEAST OF PANHANDLE. THIS STORM IS MOVING SOUTHEAST AT 20 MPH AND WILL APPROACH GROOM BY 1120 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, May 29, 2:41 PM CDT, 8 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT THU MAY 29 1997 LOOKS LIKE TNGT WILL BE BEST NIGHT FOR WIDESPREAD PRECIP BEFORE COMING TO A SCREECHING HALT DURG LATER PERIODS. SFC TROF OVER ERN NM AND ERN CO WITH WEAK SFC LOW BEGINNING TO ORGANIZE OVER SERN CO AT THIS TIME. IN ADDITION...DVLPG COLD FRONT OVER CNTRL KS PROGGED TO DROP SEWD THRU FCST AREA LATE TNGT AS SHORTWAVE DRIVES SEWD IN THE NWRLY FLOW PATTERN. THIS FRONT APPEARS TO BE STRONG ENUF TO BRING FM DRIER AIR AND MORE STABLE CONDITIONS TO THE FCST AREA BY LATE FRIDAY AND CONTINUING THRU SAT. 12Z ETA/NGM/AVN IN AGREEMENT WITH UPPER AIR FEATURES. HOWEVER...ETA AND TO SOME EXTENT THE AVN SEEM TO BE HANDLING THE COOLING BEHIND THE FRONT BETTER. BASED ON TEMPS IN NRN KS...WE LIKE THE COOLER ETA/AVN MODEL SOLUTIONS. MOISTURE SHOULD BE DISPLACED SWD AS WELL AND WILL HAVE SOME LINGERING POPS FOR FRI MORNING...THEN NONE CNTRL/ERN ZNS FRI NIGHT THRU SAT. WILL HAVE LOW POPS WRN SECTIONS FRI NIGHT TO ACCOUNT FOR SOME CONVECTION SLIPPING EWD FROM THE HIGHER TERRAIN OF NE NM/SE CO. EXTENDED PROGS IN DISARRAY WITH DIFFERING SOLUTIONS AND FLIP FLOPPING THE MODE. WILL KEEP MENTION OF SLIGHT THREAT OF PRECIP. PRELIM NUMBERS FOLLOW. DHT 53/70/49/77 6220 GUY 55/70/50/77 6200 AMA 57/72/52/78 6200 .AMA... TX...NONE. OK...NONE. ANDRADE
In the hours before
Special weather statement, May 29, 9:57 PM CDT, 59 minutes before
TXZ010-015-019-020-300330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 958 PM CDT THU MAY 29 1997 DONLEY...COLLINGSWORTH...WHEELER...AND HEMPHILL COUNTIES WAS ACCIDENTALLY INCLUDED IN SEVERE THUNDERSTORM WATCH 356. THESE COUNTIES REMAIN IN TORNADO WATCH 355 UNTIL 2 AM CDT AND WILL NOT BE INCLUDED IN SEVERE THUNDERSTORM WATCH 356. SP
Special weather statement, May 29, 9:58 PM CDT, 58 minutes before
TXZ010-015-019-020-300330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 958 PM CDT THU MAY 29 1997 DONLEY...COLLINGSWORTH...WHEELER...AND HEMPHILL COUNTIES WAS ACCIDENTALLY INCLUDED IN SEVERE THUNDERSTORM WATCH 356. THESE COUNTIES REMAIN IN TORNADO WATCH 355 UNTIL 2 AM CDT AND WILL NOT BE INCLUDED IN SEVERE THUNDERSTORM WATCH 356. SP
Local storm report, May 29, 10:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMON
747 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
819 PM 7 NE GRUVER TX 1.00 INCH HAIL
05/29/97 HANSFORD REPORTED BY SHERIFFS OFFICE
SPOTTERS
859 PM 6 N BUSHLAND TX .88 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER
900 PM AMARILLO TX 0.75 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER IN
BISHOP HILLS
905 PM 2 W BUSHLAND TX 1.00 INCH HAIL
05/29/97 POTTER REPORTED BY KAMR TV SPOTTERS
903 PM BORGER TX 58 MPH TSTM GUST
05/29/97 HUTCHINSON ASOS WEATHER OBSERVATION
925 PM AMARILLO TX 1.00 INCH HAIL
05/29/97 POTTER ARES SPOTTER REPORT AT
HOLLYWOOD & SONCY RDS IN SW
AMARILLO
927 PM BORGER TX 0.75 INCH HAIL
05/29/97 HUTCHINSON REPORTED BY ARES SPOTTERLocal storm report, May 29, 10:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMON
747 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
819 PM 7 NE GRUVER TX 1.00 INCH HAIL
05/29/97 HANSFORD REPORTED BY SHERIFFS OFFICE
SPOTTERS
859 PM 6 N BUSHLAND TX .88 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER
900 PM AMARILLO TX 0.75 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER IN
BISHOP HILLS
905 PM 2 W BUSHLAND TX 1.00 INCH HAIL
05/29/97 POTTER REPORTED BY KAMR TV SPOTTERS
903 PM BORGER TX 58 MPH TSTM GUST
05/29/97 HUTCHINSON ASOS WEATHER OBSERVATION
925 PM AMARILLO TX 1.00 INCH HAIL
05/29/97 POTTER ARES SPOTTER REPORT AT
HOLLYWOOD & SONCY RDS IN SW
AMARILLO
927 PM BORGER TX 0.75 INCH HAIL
05/29/97 HUTCHINSON REPORTED BY ARES SPOTTERLocal storm report, May 29, 10:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMON
747 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
819 PM 7 NE GRUVER TX 1.00 INCH HAIL
05/29/97 HANSFORD REPORTED BY SHERIFFS OFFICE
SPOTTERS
859 PM 6 N BUSHLAND TX .88 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER
900 PM AMARILLO TX 0.75 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER IN
BISHOP HILLS
905 PM 2 W BUSHLAND TX 1.00 INCH HAIL
05/29/97 POTTER REPORTED BY KAMR TV SPOTTERS
903 PM BORGER TX 58 MPH TSTM GUST
05/29/97 HUTCHINSON ASOS WEATHER OBSERVATION
925 PM AMARILLO TX 1.00 INCH HAIL
05/29/97 POTTER ARES SPOTTER REPORT AT
HOLLYWOOD & SONCY RDS IN SW
AMARILLO
927 PM BORGER TX 0.75 INCH HAIL
05/29/97 HUTCHINSON REPORTED BY ARES SPOTTER
933 PM 11 SW AMARILLO TX WIND DAMAGE
05/29/97 RANDALL POSSIBLE TORNADO
PUBLIC REPORT OF 900-LB
OBJECT BLOWN INTO YARD
940 PM 1 N CANYON TX 2.75 INCH HAIL
05/29/97 RANDALL REPORTED BY ARES SPOTTERS
ALONG HUNSLEY RD ON NORTH
SIDE OF CANYON
955 PM 7 N CANYON TX TORNADO
05/29/97 RANDALL SPOTTERS REPORTED BRIEF
TOUCHDOWN BETWEEN AMARILLO
AND CANYON
1004 PM 15 NE PANHANDLE TX TORNADO
05/29/97 CARSON REPORTED BY SHERIFFS OFFICE
1010 PM 10 N HAPPY TX 2.75 INCH HAIL
05/29/97 RANDALL REPORTED BY ARES SPOTTERS
ALONG I-27
1012 PM 10 N HAPPY TX TORNADO
05/29/97 RANDALL RACES SPOTTER REPORTLocal storm report, May 29, 10:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMON
747 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
819 PM 7 NE GRUVER TX 1.00 INCH HAIL
05/29/97 HANSFORD REPORTED BY SHERIFFS OFFICE
SPOTTERS
859 PM 6 N BUSHLAND TX .88 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER
900 PM AMARILLO TX 0.75 INCH HAIL
05/29/97 POTTER REPORTED BY ARES SPOTTER IN
BISHOP HILLS
905 PM 2 W BUSHLAND TX 1.00 INCH HAIL
05/29/97 POTTER REPORTED BY KAMR TV SPOTTERS
903 PM BORGER TX 58 MPH TSTM GUST
05/29/97 HUTCHINSON ASOS WEATHER OBSERVATION
925 PM AMARILLO TX 1.00 INCH HAIL
05/29/97 POTTER ARES SPOTTER REPORT AT
HOLLYWOOD & SONCY RDS IN SW
AMARILLO
927 PM BORGER TX 0.75 INCH HAIL
05/29/97 HUTCHINSON REPORTED BY ARES SPOTTER
933 PM 11 SW AMARILLO TX WIND DAMAGE
05/29/97 RANDALL POSSIBLE TORNADO
PUBLIC REPORT OF 900-LB
OBJECT BLOWN INTO YARD
940 PM 1 N CANYON TX 2.75 INCH HAIL
05/29/97 RANDALL REPORTED BY ARES SPOTTERS
ALONG HUNSLEY RD ON NORTH
SIDE OF CANYON
955 PM 7 N CANYON TX TORNADO
05/29/97 RANDALL SPOTTERS REPORTED BRIEF
TOUCHDOWN BETWEEN AMARILLO
AND CANYON
1004 PM 15 NE PANHANDLE TX TORNADO
05/29/97 CARSON REPORTED BY SHERIFFS OFFICE
1010 PM 10 N HAPPY TX 2.75 INCH HAIL
05/29/97 RANDALL REPORTED BY ARES SPOTTERS
ALONG I-27
1012 PM 10 N HAPPY TX TORNADO
05/29/97 RANDALL RACES SPOTTER REPORTThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 63 min |
| May 29, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 44 min |
| May 29, 8:35 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 55 min |
| May 29, 9:06 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 69 min |
| May 29, 9:12 PM CDT | Tornado Warning | AMA | Hutchinson | 48 min |
| May 29, 9:15 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 60 min |
| May 29, 9:41 PM CDT | Tornado Warning | AMA | Randall | 34 min |
| May 29, 9:47 PM CDT | Tornado Warning | AMA | Carson, Gray | 43 min |
| May 29, 10:04 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 56 min |
| May 29, 10:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 66 min |
| May 29, 10:13 PM CDT | Tornado Warning | AMA | Randall | 17 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.